August 28, 2012 1 Comment
I saw a neurologist yesterday about my long-term migraine headache issues – basically, for ~12 years I’ve been treating them as sinus caused, but apparently the new research shows that it’s the other way around, and will be starting a new anti-headache regime. Hopefully it’ll help.
However, during the appointment, she looked at my list of current medications and was extremely concerned about the long-term antibiotics I’ve been prescribed to treat Lyme disease and its co-infections. She referred me to another ID specialist – one who actually wrote papers titled “Antibiotics are not the answer to post-Lyme syndrome” and the like. Her concern was that the impact of the antibiotics was demylenization: peripheral neuropathy caused by a stripping of the outer protein coat (myelin) of the neurons. I’ve not heard that as a possible side effect before.
One of the frustrating things (to me) about the Lyme controversy is that the folks who are on the more traditional side of the house right now talk about long-term antibiotic therapy as bad, but I had not yet heard of the actual impact, other than the generic side effects of antibiotics (GI problems, yeast, etc), which honestly can occur during short courses as well. So this talk of demyelinization is new to me, and is a bit horrifying, because neuropathy is one of the specific symptoms associated with Lyme! So now I’m hearing that the cure can cause the same symptoms as the disease? Well, that sucks.
So what to do? I have a line in my arm for a nuclear-weapons-grade antibiotic regimen: should I keep taking it, or am I poisoning myself?
For this, I turn to the google. Quick searching didn’t find much in scholarly literature linking the two – there’s an unsourced reference at about.com (if you follow the link nearby, it lists a bunch of drugs which cause neuropathy and none of them are antibiotics). Okay…
So then I turned to NIH’s pubmed – actual journal studies indexed and stored at NIH, who other than their isolation and notification procedures are considered one of the best sources in the world – certainly so for research.
What I found there was that the floroquinolones (Cipro, etc), and a few others (e.g. metronidazole) were significantly associated with neuropathy (i.e. searches would turn up multiple cases, and it was considered a normative side effect.
However, when looking at the antibiotics I’m actually taking, here’s what I found:
Minocycline has neuroprotective effects.
Rifampin was in aggressive TB trials with a known neuropathic agent where no neuropathy was observed.
Long-term (12 month) azithromycin in COPD patients was “well tolerated” with no adverse events and no neuropathy.
Atovaquone was not linked to neuropathy, and this sentence is telling:
Atovaquone plus azithromycin have demonstrated superiority compared to clindamycin and quinine in the prevention and treatment of experimental babesiosis in hamsters [186, 187]. Also, an antibiotic regimen based on a combination of atovaquone and azithromycin in humans is generally superior to a combination of clindamycin and quinine for the treatment of babesiosis principally in immunocompetent adult patients and in others that do not have tolerance for clindamycin and quinine
So all of this together leads me to think that the risk of Lyme-induced neuropathy is a bigger risk than that of the treatment. But geez – I could do without the scare: I’ll get my morning jolt from coffee next time, thanks.